MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Back to Search Results |
| Model Number |
APB-1.5-3-HX-ES |
| Medical Device Problem Codes |
Material Deformation (2976); Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
05/14/2022
Type of Reportable Event
Malfunction
Event or Problem Description
Medtronic received a report that the distal 1/3 of the axium prime was bent and kinked.In addition, the coil was stuck in the microcatheter and could not be pushed.The resistance was found at the proximal end of the catheter.The coil did push smoothly out from the introducer sheath.The catheter was not damaged.The physician did not reposition the coil during the procedure.The vfc coil was filled and it could pass smoothly and was filled.There were no symptoms or complications associated with the event.The devices were prepared as indicated in the ifu.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm in the left posterior inferior cerebellar artery with a max diameter of 2mm and a 1mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was normal.Ancillary devices include: 8f guiding catheter, headway17 microcatheter, and a synchro 14 guidewire.
Additional Manufacturer Narrative
The axium prime coil was returned without the introducer sheath.The pusher was and release wire were found to be broken from the distal end.The implant coil was not returned.No other anomalies.The axium prime coil could not be used for resistance testing with an in-house catheter due to its damaged condition.Based on the device analysis and the reported information, the customer¿s report of ¿coil resistance/stuck on catheter¿ and ¿coil/kink damage¿ were confirmed.Advancing the axium prime coil against resistance would result in damage to the implant coil subsequently causing the implant coil to break off from the pusher.It is possible that these damages occurred when the customer attempted to advance the coil through the catheter against the resistance.Possible causes of resistance include the use of a damaged catheter, incompatible catheter, lack of hydration before the procedure, patient tortuous anatomy and lack of continuous flush with heparinized saline during delivery.The device was prepared according to the instructions for use (ifu).Information regarding the use of a continuous flush was not provided.The patient¿s vessel tortuosity was normal.The headway 17 microcatheter used in the event was not returned.Therefore, an analysis could not be performed, and any contributing factors could not be assessed.Per an online source the headway 17 microcatheter has an id (inner diameter) of 0.017¿.As per the ifu, ¿axium prime detachable coils should only be delivered through a microcatheter with a minimum inside diameter of 0.0165¿ ¿ 0.017¿ with two marker bands.Therefore, the headway 17 microcatheter was found to be compatible with the axium prime coil.The cause for the reported resistance could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
Additional Manufacturer Narrative
H3: product analysis #705015891:equipment used: vis m-85519; ruler 203cm m-83361 document used: n/a as found condition: the axium prime coil was returned within a shipping box; within a sealed biohazard pouch; within an opened axium prime outer carton and within an opened axium prime inner pouch.Visual inspection: the axium prime coil was returned without the introducer sheath.The pusher was and release wire were found to be broken from the distal end.The implant coil was not returned.No other anomalies.Testing analysis: the axium prime coil could not be used for resistance testing with an in-house catheter due to its damaged condition.Conclusion: based on the device analysis and the reported information, the customer¿s report of ¿coil resistance/stuck on catheter¿ and ¿coil/kink damage¿ were confirmed.Advancing the axium prime coil against resistance would result in damage to the implant coil subsequently causing the implant coil to break off from the pusher.It is possible that these damages occurred when the customer attempted to advance the coil through the catheter against the resistance.Possible causes of resistance include the use of a damaged catheter, incompatible catheter, lack of hydration before the procedure, patient tortuous anatomy and lack of continuous flush with heparinized saline during delivery.The device was prepared according to the instructions for use (ifu).Information regarding the use of a continuous flush was not provided.The patient¿s vessel tortuosity was normal.The headway 17 microcatheter used in the event was not returned.Therefore, an analysis could not be performed, and any contributing factors could not be assessed.Per an online source the headway 17 microcatheter has an id (inner diameter) of 0.017¿.As per the ifu, ¿axium prime detachable coils should only be delivered through a microcatheter with a minimum inside diameter of 0.0165¿ ¿ 0.017¿ with two marker bands.Therefore, the headway 17 microcatheter was found to be compatible with the axium prime coil.The cause for the reported resistance could not be deter mined.(gamboj3 2022-07-29) medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.